The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

More headaches on 150mg effexor.. Need a steer please

Hi all,

I moved up to 150mg effexor xr on the 12th June, this coincided with my time of the month so I was expecting the usual migraines at this time. About 4 days into this I experienced the best days in terms of my wobbly walking, in fact I could walk a couple of laps of my football pitch with no aid which is huge progress. During this time I treated myself to an americano daily, was bliss… 3 years of no caffeine.

About a week on the 150mg after period, I got a run of 5 bad headaches all starting at 5.30am or 6ish…lasting till lunchtime, threw my acute meds at it some days it helped some days it didn’t… One day I took a coffee and within 30 mins the headache disappeared… Strange…

Then I got an amazing run of 6 clear days, all normal… Thought this is super… The last headaches were perhaps a side effect of new dose.

Heading on my holidays to Spain and in the run up to it, I had a run of daily headaches for 11 days, my absolute worse yet… I came off all coffee and stayed away from alcohol after trying some on first few nights of hols.

I’ve just had a run now of 7 clear days but this morning on my first morning home, a headache has woken me at 7am and hasn’t lifted, I’m at ovulation stage of cycle so often get headaches. My worry is that these headaches are all the same, dull and heavy sensation and just hang on forever. I’ve used up my monthly amount of acute meds so holding out to see if it’ll pass soon.

So… Your thoughts please on the following…

Is it possible that the 150mg is altering my headaches and increasing them. At 150mg effexor works on other transmitters not just serotonin?? Question… Should I go back to 137mg and see does it all settle??

It’s been a busy month, kids off school, been to Spain and back… In terms of vestibular isdies the 150mg has been great, feel really steady and normal most days but since the 150mg definitely an increase in headaches…

So tempted to try a coffee to see will it stop headache but after going off it again, don’t want to go back…

And I was doing so well headache wise…

Back at neuro in late Sept, he wants me moving up to 225mg perhaps…

Any thoughts welcome, feel like I can’t make a decision on meds… And thanks so much for reading xxx

That’s what I’d do. Maybe you’ve reached your sweet spot. I was amazed you were holidaying in Spain and enjoying it. Thrilled for you cos, with your wobbly walking reference you sound so much like me, and I wouldn’t be contemplating a holiday anywhere apart from ‘Our Gate’ where I know I can cope with the lights, room patterns, and most importantly the firmness of the bed. I’d bet the Effexor is now working on other transmitters and that’s caused all this. Remember when I tried to eliminate that last cup of caffeine? It doesn’t take much with these strange MAV type brains it seems.

Not strange. Common I understand. The caffeine in the coffee stimulated the acute meds to really kick in. They add caffeine to painkillers don’t they for that very reason.

I’d stick but I’m very cautious. Others will say to ride it out, it’s side effects that will pass and you’ll go on higher and higher and perhaps get better and better. In the current fog I doubt you can find it but what’s your own gut feeling. That’s what you’ve got to go on in the end. Helen

Hi Elaine
By any chance were you at 137.5mg dose for a number of weeks? I ask this because I wonder did you have the same pattern of ups and downs on it in which case it may be an indication that it’s not the meds “causing” it but rather the meds may not be “controlling” your fluctuating symptoms enough. I think too that perhaps the travel yest might be a factor in today’s headache, I would be inclined to wait for maybe 2 more days b4 making decision - ovulation will b over and u will have recovered from traveling.

1 Like

Hiya Karen, so I did 21days at 137.5mg and in that time and in that time I only had 2 headaches, also just spotted I had 8 clear days in that 21 days too which is good. I also had period during it. These early morning whoppers have only begun since the 150mg… :thinking::thinking:

Hiya
So at 150mg worse headaches but better dizzy wise, at 137.5mg better on headache front but not as good balance wise - it’s really hard to know it’s a real dilemma. What is your gut telling you to do? I think neither dose is giving you what my new neuro calls “full symptom” control so maybe it’s time to consider dropping back to 137.5mg but adding in another med to control the residual.

Elaine
You have gave me loads of advice since i began Venlafaxine and im only on 75mg XR but i did experience bad heads when i increased. If you feel good on 137.5mg i would stay there until you speak to your Neuro…hope you had a wonderful holiday. I went to Spain for 5 days had a nasty headache on day 1 then i felt good for the other days
Jo :sparkling_heart:

1 Like

Quick update… My prayers have been answered… I got a cancellation apt to see my neuro this Thursday. I’m either gonna go down, get new steady baseline and maybe add beta prograne and try 150mg at later date. The 150mg is helping me with vest issues so I think the vasoconstriction of blocker might do a better job than caffeine… So got at it from both angles…

Neuro might have alternative plan, but I’m not leaving venlafaxine it’s been so good to me up to 150mg.

Thanks for all the replies, will let u know how I get on xx

1 Like

Of course Effexor is effectively a different drug once you hit 150mg. Propranolol and Effexor work well together according to Dr Hain. You might not need to go higher. Some people find low dose Propranolol very effective for migraine prevention. What I’ve been reading recently Propranolol is about last choice for vestibular symptom control which my own personal experience seems to uphold. Amazing you managed a neuro appointment like that but then I’m always amazed with neuros that do follow through appointments at all. Never come across one yet myself. Here they are all ‘diagnosis and be gone’ practitioners. Helen

1 Like

This is interesting - this was the first drug I tried a good few years ago now. I suppose its the consultants choice and what they feel works best for their patients. When mentioning Effexor to my neuro she said she thinks Ami and Pizotifen are most effective. Obviously in her personal opinion.

It went in this order for me
Propranolol not useful for me. Not a high enough dose I imagine.
Topiramate
Candesartan
Ami
Piz - yet to try…

not sure what to advise but I hope you feel better soon!